My 16 year old daughter has severe depression and mood swings. She also has
ADD and anxiety. At this time she is taking Prozac for the depression. Her
was discontinued due to problems with her thyroid. That left her with taking
only the Prozac and the Tenex. For several months I have been unable to get
her to take her medications regularly. She says they make her tired and
sleepy. Her mood swings have gotten really bad, so I told her to tell the doctor
at her last visit and she did. He took her off the tenex and added Depakote.
I filled her prescription and since ther was no paper telling anything about the
medication, I did some research and found out that Depakote is an anti-convulsive
drug. Why was this prescribed for mood swings? I was not told by her doctor to do
periodic blood work, but as a person who suffers from a Seizure Disorder, I know
that this is an important part of seizure medication. Should I refuse to
let her take this medicine? What are the side effects? She has had a few episodes
of dizziness and has only been on the medicine from wednesday night. Please advise
me about this situation. I am very afraid for her to take this medicine. I know
first hand what seizure medication can do to you because I take 500 mg. of Dilantin
per day and still have a few light break through seizures. Is it possible that
Depakote has other uses other than anti-convulsant? Why can I not find it in
any of my drug books? Thank You.
Depakote is an enteric-coated tablet that combines valproic acid and sodium valproate. Treatment with valproate is an accepted method of helping children and teens who display bipolar disorder. The most commonly prescribed mood stabilizing drug is lithium, but some medications (such as Depakote and Tegretol, which are anti-seizure drugs, are also employed as mood stabilizers. So your doctor's practice is not at all unusual.
Your doctor may well obtain periodic liver function tests. You should check with him/her about any plan for periodic blood level checks as well. Valproate can be administered in a single dose at bedtime, but usually is administered in two divided doses each day. The most frequently reported side effects include nausea, vomiting, anorexia, lethargy and abdominal pain. Usually these side effects can be minimized by starting at a low dose and titrating up slowly.
Please remember to consult with your doctor before making any changes in your daughter's medication plan. Dizziness at the outset of taking a new medication is not unusual as the body adjusts to the new chemical. It usually abates pretty quickly.
This information is provided for purposes of general medical information. Please consult your physician for diagnostic and treatment options that pertain to your specific medical condition.
*Keyword: mood disorder, Depakote, bipolar disorder
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.